Video Q&A about Statins

Thu, Feb 21, 2019
1:00pm to 1:30pm CT

Description

In this video Q&A, Dr. Gayatri Acharya and Dr. Stephen Kopecky, cardiologist, talk about statins.

Learn more about:

  • What is cholesterol
  • If you need to be on a statin
  • What types of alternative therapies help lower cholesterol

Location

Online

I have read a lot about the effects of statins on other vitamins in your body, but conflicting articles for increasing vitamin D and E while taking statin..some articles say…vitamin D will decrease the absorption of statins, as a senior female, I take Citrical which has 1000 IU of vitamin D, additionally my primary care physician has ordered me to increase this Vitamin D3 by another 1000 IUs.so does this help/hurt statins if I take them…I have osteopenia sp do want destroy my bones in order to cut my cholesterol.

REPLY

My husband has been on statins for 14 years. He was diagnosed with MCI about a year ago. I am concerned about some of the recent research suggesting that statins negatively impact cognition. I hope the speakers can address this tomorrow.

REPLY
@badgerslover

I am a 74 year old male who underwent cardio by pass surgery in October.2016. In addition to this I have had both hip joints replaced in January,2009 and November,2018 and all of these surgeries performed at Mayo in Eau Claire, Wisconsin. I was prescribed 40 mg of Lipitor (atorvastatin) by the cardiologist after which I tolerated lower leg cramps for six weeks after the bypass surgery and requested to be taken off the statin. I was then prescribed 20 mg of Crestor (Rosuvastatin) after my November,2018 hip replacement surgery and based on the lab work that my LDL was high. I am once again experiencing especially in the morning lower leg soreness which diminishes somewhat the more walking and movement I can tolerate during the day. I also take levothyroxine, pantoprazole and 81mg of aspirin. daily. I try to watch my diet and BP but I have nothing but distrust for statins and the long term side affects. My next annual physical and fasting lab work is not scheduled until June to see if my cholesterol has improved. I try to read and seek mental comfort over the benefits and side affects of statin medication. I have read that long term statin medication reduces Coenzyme Q10 and may require a supplement to offset the statin affect. My questions are: Should I request a cholesterol check with my personal physician before June? Do you recommend taking a CoQ10 supplement? Do statins have negative side affects with other prescription medicine? I thank you for reviewing my case and I hope this is helpful to others participating in the February 21 webinar.

Jump to this post

@badgerslover– I have been on several Statin drugs at 40 mg with more of a numbness in my feet, but recently a cardiologist at the Scottsdale Mayo had me change to Rosuvastatin 20 mg not only to deal with the numbness but also he wanted my LDL to get below 60 which was at 78 at the time. Within a month most of the numbness was gone and on my next blood workup my LDL was at 58. I highly encourage several supplements with COQ-10 at the top of the list. I also take both Krill oil & Fish oil with high amounts of EPA & DHA that is in the wild forms. I don't think you should be concerned about getting a blood workup sooner than June. As for negative side affects with other perscription medicine I would want a Dr. to let you know about if there are any. Hope this puts you at ease. Jim @thankful

REPLY

Curious about the CoQ-10. Our pharmacist recommended that, too. Do you really think it helps?

REPLY

I am taking a high-dose statin and a daily low-dose aspirin because of a high coronary artery calcium score (1,600) I have no risk factors other than a low HDL. I've read that a low HDL increases heart attack risk eight-fold. Can you comment on this.

REPLY
@mark_fugate

I saw my doctor earlier this week about statin cramps and she believes that the cramps are related to my Lexapro. This sounded nutty to me at first, but the cramps seemed to coincide with other Lexapro side effects. So, I am withdrawing my above complaint about cramps and wonder if you may be experiencing something similar?

Jump to this post

I will check this out. Perhaps it is an anti-depressant I am taking. Thank you for your response.

REPLY
@lioness

@mark_fugate I've had leg cramps when on certain kinds of stating Not all have given me cramps maybe a different kind of Staten island all that's needed

Jump to this post

Which kind has not caused the soreness?

REPLY

cannot get live stream

REPLY

facebook platform not working

REPLY
@mabevila

cannot get live stream

Jump to this post

@mabevila, try refreshing your browser. Click F5 if you're on a computer.

REPLY

I found out I have LP(a) hereditary cholesterol and would like to know your opinion about what statin and other interventions are recommended? Thank you.

REPLY

I was told my HDL count is higher then normal but is "non functianing; not proactive enough" to offset the LDL levels….comments please. Thanks!

REPLY

Lots of verbiage on taking vitamin K-2…beneficial?

REPLY

Niacin supplement helpful? maximum or recommended dose if so?

REPLY

Thank you for watching today’s Q&A. The video will be archived on this page for future viewing.

You may also be interested in joining other members who are talking about cholesterol, statins, side effects, and alternative therapies. The Heart & Blood Health group on Mayo Clinic Connect , https://connect.mayoclinic.org/group/heart-blood-vessel-conditions/ has many discussions that you may wish to view and join. For instance:

– High Calcium Score https://connect.mayoclinic.org/discussion/high-calcium-score/
– Side Benefits of Statins https://connect.mayoclinic.org/discussion/side-benefits-of-statins/

See upcoming and past Q&As here: https://connect.mayoclinic.org/webinars

REPLY
Please login or register to post a reply.